Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Darkened skin on arms due to exposure to sun. Suggest remedy

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 393 Questions

My Hands became black, because i used to wear half sleeve shirts. its been almost 5 years they became black. please suggest me some treatment or soaps or cream to make my hands back to normal. and i could see that pores on my hands do not sweat and the skin became very rough because of over scrubbing while bathing.
Posted Sat, 4 May 2013 in Sun Burn
Answered by Dr. Tanusree Biswas 1 hour later
Hi..Welcome to XXXXXXX
Thanks for sharing your query with us.

You seem to be suffering from photo damage as a result of UV exposure.To reduce and limit this , you can follow these steps:

1)Physical protection is the best protection till date against UV exposure.This includes using full sleeve shirts, umbrellas or hats to cover yourself from UV rays.So whenever there is an expectation of prolonged UV exposure , try to wear these.

2)Sunscreens : A broad-spectum sunblock with SPF 30 or above and having both UV-A and UV-B protection ,should be used before stepping out of the house. You must apply this 20 -30 mins before going out. Reapply after 4-6 hours .

3) Do not use scrubs or manual rubbing of the arms .This increases the pigmentation due to friction making the skin rough.

4)Take bath using mild pH balanced soaps like Dove,Cetaphil,Zyndet etc. Soaps are not used to reduce pigmentation ;however they can make your skin smoother if used as recommended.

5) To reduce existing pigmentation ,you may consider going for Glycolic peels with a qualified dermatologist once every 15-30 days for a few sittings and then maintain the results using the above protective measures.

6) Vitamin C orally (1000mg) per day for 3 months will help lightening faster.

7) For the darker areas, you may consider using creams having Glycolic acid or Kojic acid and Vit.C . The use of these in arms is limited because the skin is thicker and the quantity required is larger than the face.

8) Do not use OTC moisturizers before sun-exposure. several OTC products have photosensitizing agents and actually make the skin darker .It is good to use the sunscreen alone or if the skin is dry ,you may use medicated moisturizers like Cetaphil etc.

Hope this is helpful to you.I will be happy to answer any follow-up queries you have.
Best wishes,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor